Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 55, NWS Tucson, AZ

July 30, 2023Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2023, 4:38 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2023, 4:38 PM MST (23:38 UTC)
Expired
Jul 30, 2023, 5:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:37 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 2:37 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
237 PM MST Sun Jul 30 2023

.SYNOPSIS...Hot temperatures again today with scattered showers
and thunderstorms. Some storms will generate strong winds and
locally heavy rain. Monday expect an uptick in storm strength and
coverage with flash flooding possible as well. Temperatures cool
to near normal Monday through Wednesday. Rain chances dwindle
after Tuesday as drier air moves in. Hotter temperatures return
by next weekend.

&&

.DISCUSSION...Early afternoon convection starting near the
mountains and favored locations discussed this morning. The 12Z
KTWC sounding suggests another day with strong convective
potential. Precipitable water near average for late July, coming
in at 1.37 inches. Sfc and MU CAPE near 1.9k, but a little less
shear than recent days. Latest RAP keeping CAPE near or above
those levels while bumping PW up a little from Tucson westward,
even as Cochise county falls toward 3/4 of an inch. The HRRR
continues to show eastern areas struggling with lower surface
dewpoints spreading through Cochise County, currently dropping
into the lower 40s. The most favorable area is still likely be the
T.O. Nation into western Pima County, with an increasing moisture
gradient and weak upper level diffluence ahead of the weakening
inverted trough that's rotating up from the south. It looks like
Tucson will be on the far eastern edge of the busiest storm
environment. As expected, steering level flows and a sharpening
east/west moisture gradient has seen the outflow propagating from
the Mogollon Rim more oriented toward Pinal County in the evening
hours. However, we're not ruling out another batch for the greater
Tucson area.

The weakening inverted trough rotating up the western flank of
the high is now over southern Sonora and Chihuahua. This feature
is expected to bring a few showers up from the south early
tomorrow, and could push enough debris cloud into the area to
limit insolation Monday. If that occurs, we may end up with our
first daytime high temperature below 100 at Tucson Airport since
mid June. The dynamics and shear associated with the afore
mentioned impulse will likely enhance both coverage and intensity
of storms Monday afternoon into the early evening hours. With
precipitable water values pushing closer to 1.5 inches, we'll have
to watch for wet microburst activity with both elevated chances
for severe and localized flash flooding. That is, as long as we
don't gunk over too much in the morning and struggle to reach a
convective temperature.

Some drying as early as Tuesday afternoon, with weak subsidence
behind the impulse limiting thunderstorm coverage. Additional
drying the second half of the week with well below average
thunderstorm coverage expected as the ridge builds back in from
the east and into a blocking position through southeast Arizona
and northwest Mexico by the end of the week. Both GEFS and ECMWF
thicknesses still support a return to 110+ next Saturday, with the
NBM coming in with 109 and a 41% chance of 110 Friday through
Sunday. It's not east to hit 110 in August, with only 11 total
110 days all time recorded in Tucson (4 of them in 2020).

Both GEFS and ECMWF 5 day ensemble means still suggest positive
height anomalies over our area through mid August. Something that
even the elevated tropical activity expected off the western
Mexico coast over the next 7 days will have a hard time impacting
(a named storm is expected to form and track south of the Baja
Peninsula this week). It looks like the main story will once
again shift back to record breaking heat.

&&

AVIATION...valid through 01/00Z.
Isolated to scattered SHRA/TSRA, potentially impacting KTUS and
KOLS through 31/05Z. Increased storm coverage and intensity
Monday. Gusty outflow winds to 40+ kts along with VSBY reductions
to 3SM or less are possible with TSRA. Outside of thunderstorm
outflows, afternoon SFC winds will be SELY around 15 kts becoming
light and terrain driven overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected across portions of southeast Arizona
this afternoon with a substantial increase in coverage and rainfall
potential tomorrow afternoon. Storms will be capable of producing
strong, gusty, and erratic outflow winds of 45 mph or higher.
Although sustained 20-foot winds will generally remain under 15 mph
today, gusts to around 25 mph may occur. Temperatures will remain
hot but will be a few degrees cooler today with continued cooling
expected through the middle of the week before warming up again
Wednesday and beyond. Valley min RH readings will generally range
between 15-25% today before increasing to 20-30% for tomorrow and
Tuesday. Conditions gradually dry out by the end of next week with
valley min RH values of 15-25% Wednesday and 10-20% for Thursday and
beyond.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 30, 2:11 PM MST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
211 PM MST Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     6 ESE Tucson            32.17N 110.79W
07/29/2023  M76 MPH          Pima               AZ   NWS Employee

            Delayed report: Many homes in the area had
            roof/awning/carport/shed damage with
            numerous large limbs and smaller trees
            downed.

&&

CC
Special weather statement, Jul 30, 4:12 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST Sun Jul 30 2023

AZZ502-310000-
Tohono O'odham Nation including Sells-
412 PM MST Sun Jul 30 2023

...A strong thunderstorm will impact portions of south central Pima
County through 500 PM MST...

At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Topawa, or 9 miles southeast of Sells, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sells, Topawa, San Miguel, Vamori, Cowlic, Choulic, Coldfields,
Artesia, Hashan Chuchg, South Komelik, Itak and Ali Molina.

This includes Route 86 between mile markers 107 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 11211 3199 11198 3185 11167 3155 11176
TIME...MOT...LOC 2312Z 109DEG 10KT 3180 11179

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GEL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 29, 5:54 PM MSTSpecial Weather StatementTWC51 min
Jul 29, 5:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 29, 6:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 29, 7:47 PM MSTSpecial Weather StatementTWC43 min
Jul 29, 7:59 PM MSTSpecial Weather StatementTWCPima61 min
Jul 29, 8:12 PM MSTSevere Thunderstorm WarningTWCCochise, Pima48 min
Jul 29, 8:43 PM MSTAreal Flood AdvisoryTWCPima67 min
Jul 30, 4:12 PM MSTSpecial Weather StatementTWCPima48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.